Adhd 6year old first time on methylphenidate ?medication wears off all hell breaks loose.....

hi everyone,new here! my 6 year old has highest adhd there is,he takes guanfacine twice a day and just started long lasting methylphenidate,its been 4 long days, Everytime he is coming off the med he gets very aggressive,1000 times more sensitive anything and everything will send him off crying complete melt down on the floor?...i dont know what to do i cant stay home every day at a certain time....is this only because he just started or should he be taken off..any advice will be aprecciated,thank you

Skip

Featured Content

Clinical Trial Myths | New email series

HealthUnlocked have put together an 8-week email series debunking common myths about clinical trials.

Sign up now!

Featured by HealthUnlocked

5 Replies

oldestnewest
  • I would suggest talking to the doctor prescribing the medicine. I feel he/ she would best be able to help. My son was diagnosed the beginning of this year and we are still working on getting the correct medicine and dosage.

  • Hi, I'm so sorry to hear about your struggles. ADHD is exhausting!! Are you working with a psychiatrist? If not, I HIGHLY recommend getting one if at all possible. I am certainly not a doctor, but what I can share is that my son did not react well to Focalin (a methylphenidate). He was zombie-like, it wore off too soon, and the drop off was not good. The psychiatrist had us stay on it for three months because it takes time to get used to. However, our situation was not unbearable, just very uncomfortable. Still, after three months we switched to Vyvanse (amphetamine stimulant). I have heard so many people whose child didn't do well on one class of stimulant and they switched to the other with great success. I would speak to your doc/psychiatrist right away for advise. It should not be 1,000 times worse!!

    It doesn't sound like this will help too much given the severity of what you describe. However, during those three months, I found that I could ease the medication drop off pains by making sure he ate food before it wore off. I think the medication wearing off in combination with hunger is a bad, bad combination.

    Tara

  • Oh thank you so much,its hard to find someone who understands,I will keep in mind the food before it wears off

  • Hi!

    My 8 yr old son also takes Methylphenidate- and his drop off was bad for about 2 weeks... then he started adjusting. I would always remind him that it was the medicine wearing off- so now he understands the feeling and can control it a little better. We have found food and water to be a huge help. When he gets home around 430 I make sure he eats a very large healthy snack and drinks a lot of water. This seems to help his mood. We added a Juice Plus vitamin supplement as well and that’s also helped. Good luck!!

  • My son had the same issue but we had to remind him that it was his medicine wearing off for him to help control himself. It also helped that our doctor gave him an afternoon dosage of methylphenidate to help with homework, soccer practice and church activates in the afternoon. Once we started that it kind of slowly lowered him down off the medicines instead of a big drop off and his out burst and emotional tantrums weren't as bad at all.

You may also like...